Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hair loss
May 11, 2011

Dr. Henry, I have been diagnosed HIV positive four years ago, at the time my CD4 count was below 100. My doctor started treatment with Atripla and my CD4 count slowly increased. I am in my mid 50's and my CD4 count has been steady at around 550, my viral load has been low but has never gotten to the non detectable range. I have had little problem with the Atripla. I am also on a range of psych medications, serequl, buspar, and effexor. I see my doctors regularly. In the last year I have developed eczema over 80% of my body I see a dermatologist who put me on varying degrees of steroid creams, this has relived some of the symptoms but I still experience a great degree of discomfort. Last month I put my hands through my hair and noticed hand fulls falling out, I wore a long beard and the same was happening with that. Within five days I was bald and my beard was gone. I went to my doctor who said that he thought I had some sort of childhood virus and treated me with oral steroids. It has been weeks now and no hair is growing back I have not shaved in over a month and my face is baby smooth, my eye brows are falling out and the hair on my body has decreased dramatically. Could this be HIV related? Should I continue to seek a more definitive reason for my hair loss? Could this be a side effect of the medications? People are asking me if I am on Chemotherapy, and I find it to be quite disconcerting that it all happened so fast.

Response from Dr. Henry

It would be worthwhile to seek consultation for other causes (such as syphilis or hormone problems). I have seen and/or heard about a small percentage of patients who experience hairless from HIV infection or HIV drugs (including the emtricitabine in Atripla) so if no other possible explanation found then discussing with your HIV provider a trial switch to alternative regimen may be worthwhile. KH



Previous
Diarrhea likely from HAART regimen
Next
CD4: 860 VL <30 but Kaposi is still there

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement